Alert archive / Wyoming / Special Weather Statements in 2013

Special Weather Statement, NWS Cheyenne, WY

August 3, 2013Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 3, 2013, 2:15 PM MDT for Laramie County, Wyoming. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2013, 2:15 PM MDT (20:15 UTC)
Expired
Aug 3, 2013, 3:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:33 PM MDTHAIL 1.519 W Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WWUS85 KCYS 032015
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT SAT AUG 3 2013

WYZ116-117-032100-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
215 PM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 300 PM MDT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF VIRGINIA DALE...OR 26 MILES
SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRYSTAL LAKE CAMPGROUND...
  CRYSTAL LAKE RESERVOIR...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 333 AND
350.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4116 10535 4116 10499 4099 10508 4099 10536
      4099 10537
TIME...MOT...LOC 2015Z 200DEG 11KT 4100 10524

$$

HAMMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:44 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 11:44 AM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1144 AM MDT SAT AUG 3 2013

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 400 AM MDT SAT AUG 3 2013

GOES WATER VAPOR LOOP/UPPER AIR ANALYSIS SHOWED A QUASI-STATIONARY
UPPER RIDGE CENTERED OVER TEXAS WITH ITS AXIS EXTENDING NORTHWEST
ALONG THE FRONT RANGE. AN ELONGATED TROUGH DOMINATED THE PACIFIC
NORTHWEST...WITH A BROADER TROUGH OVER THE EASTERN CONUS. DEEP
PLUME OF SUBTROPICAL MOISTURE WAS STREAMING NORTHWARD FROM THE
FOUR CORNERS INTO THE REGION. RIGHT ENTRANCE REGION OF UPPER JET
STRETCHED FROM NORTHERN WYOMING ACROSS THE CENTRAL DAKOTAS. LIFT
FROM THE JET COMBINED WITH A WEAK DISTURBANCE WAS TRIGGERING
STRONG TO SEVERE TSTORMS FROM NORTHEAST WYOMING INTO SOUTHWEST
SOUTH DAKOTA. WILL MONITOR THIS ACTIVITY AS RESULTING OUTFLOWS MAY
SPARK ADDITIONAL TSTORMS SOUTHWARD TOWARD OUR NORTHERN PANHANDLE
ZONES. A SURFACE FRONT EXTENDED FROM A WEAK LOW NORTH OF RAWLINS
SOUTHEAST INTO EAST CENTRAL COLORADO...AND SEPARATED DEW POINTS IN
THE 50S AND 60S EAST FROM 30S AND 40S WEST. SOUTHEASTERLY WINDS
PREVAILED EAST OF THE BOUNDARY AND SOUTHWESTERLY TO THE WEST.
TEMPERATURES WERE IN THE 50S AND 60S. LOW CLOUDS AND PATCHY FOG
WAS DEVELOPING OVER PORTIONS OF THE EASTERN WYOMING PLAINS AND
WESTERN NEB PANHANDLE.

THE MAIN CONCERNS TODAY WILL BE THE DEVELOPMENT OF SEVERE TSTORMS
AND POTENTIAL FOR HEAVY RAINFALL. THE UPPER RIDGE AXIS WILL REMAIN
NEARLY STATIONARY OVER THE HIGH PLAINS TODAY...WITH A SURFACE FRONT
POSITIONED NEAR THE LARAMIE RANGE. PATCHY FOG AND LOW CLOUDS WILL
LINGER ACROSS PARTS OF EAST CENTRAL WYOMING AND THE NORTHERN NEB
PANHANDLE THROUGH LATE MORNING. MOIST SOUTHEASTERLY UPSLOPE FLOW
AND LOW LEVEL CONVERGENCE WILL ENHANCE CONVECTIVE DEVELOPMENT
OVER THE MOUNTAINS BY MIDDAY...WITH TSTORMS INTENSIFYING AS THEY
ENCOUNTER GREATER INSTABILITY OVER THE EASTERN PLAINS THIS
AFTERNOON. SBCAPES OF 1000-1500 J/KG AND 0-6KM BULK SHEAR OF 40-50
KT WILL BE ADEQUATE FOR SOME MULTI/SUPERCELL TSTORMS WITH LARGE
HAIL AND DAMAGING WINDS WITHIN AN AREA BOUNDED BY CHEYENNE...
LUSK...CHADRON AND SIDNEY. PRECIP WATER VALUES EXCEEDING AN INCH
EAST OF THE LARAMIE RANGE WILL INCREASE THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL. SHOWERS AND TSTORMS WILL TAPER OFF FROM WEST TO
EAST THIS EVENING OVER SOUTHEAST WYOMING...BUT LINGER PAST
MIDNIGHT FROM EAST CENTRAL WYOMING INTO THE NEB PANHANDLE THANKS
TO LIFT FROM RIGHT ENTRANCE REGION OF UPPER JET. HIGH TEMPERATURES
TODAY WILL RANGE FROM THE MID 70S TO AROUND 80 PLAINS...TO MID 80S
LOWER ELEVATIONS WEST OF THE LARAMIE RANGE.

FRONT OVER THE EASTERN PLAINS SLIDES EAST INTO THE NEB PANHANDLE
SUNDAY. PRECIP WATER VALUES DECLINE TO LESS THAN 0.5 INCH WEST
OF THE LARAMIE RANGE...WITH 0.75 TO 1 INCH OVER THE PLAINS.
DRIER AIR WILL KEEP TSTORM COVERAGE MORE ISOLATED SUNDAY AFTERNOON...
WITH BEST CHANCES OVER THE MOUNTAINS AND EASTERN NEB PANHANDLE.
SEVERE THREAT WILL BE LOW...HOWEVER CANNOT RULE OUT A FEW STRONG
TSTORMS EAST WITH SBCAPES 400-800 J/KG. TEMPERATURES SUNDAY WILL
BE 5 TO 10 DEGREES WARMER FOR THE PLAINS WITH HIGHS IN MID 80S TO
AROUND 90.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 AM MDT SAT AUG 3 2013

SUNDAY NIGHT THROUGH TUESDAY WILL SEE MAINLY ZONAL FLOW ALOFT WITH A
BROAD UPPER LEVEL RIDGE DOMINATING THE SOUTHERN CONUS. PLENTIFUL
MOISTURE WILL CONTINUE TO MOVE OVER THE FORECAST AREA THROUGH THIS
TIME...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS EACH DAY AS THE
RIGHT ENTRANCE REGION OF THE JET STAYS QUASI-STATIONARY OVERHEAD.
MAIN TIME FRAME FOR CONVECTION WILL BE IN THE AFTERNOON AND EVENING...
BUT CAN'T RULE OUT OVERNIGHT CONVECTION AT TIMES WITH THE ENERGETIC
FLOW ALOFT. THE JET WILL THEN SHIFT TO THE EAST WITH WINDS WEAKENING
SOMEWHAT AND BACKING TO THE SOUTHWEST OVER THE FORECAST AREA. AFTER
A WARM START TO THE WEEK...A SOMEWHAT STRONG COLD FRONT WILL MOVE
SOUTH ACROSS THE FORECAST AREA EARLY TUESDAY AND WILL KEEP TEMPERATURES
SLIGHTLY COOLER FOR THE REMAINDER OF THE WEEK. MONSOONAL MOISTURE WILL
CONTINUE TO MOVE OVERHEAD THOUGH...SO EXPECT CHANCES FOR SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAF ISSUANCE)

IFR TO LIFR CEILINGS AND VISIBILITIES WILL CONTINUE ACROSS EASTERN
PORTIONS OF THE FORECAST AREA EARLY THIS AFTERNOON AS EAST TO
SOUTHEAST UPSLOPE FLOW COMBINES WITH A VERY MOISTURE BOUNDARY LAYER.
CONDITIONS WILL BE SLOW TO IMPROVE WITH SOME AREAS SUCH AS KSNY
LIKELY NOT FULLY BREAK OUT OF MVFR CONDITIONS TODAY. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS IN THE NEXT HOUR OR
TWO...AND WILL MOVE EAST ACROSS THE PLAINS THROUGH THE AFTERNOON
AND EVENING. EXPECTING IFR TO MVFR CONDITIONS IN BRIEF HEAVY RAIN
ALONG WITH GUSTY AND ERRATIC DOWNDRAFT WINDS. STORMS THAT OCCUR NEAR
THE WY/NE BORDER AND SITES TO THE EAST ARE CAPABLE OF PRODUCING
LARGE HAIL AS WELL. WITH LOW CIGS AND PATCHY FOG LINGERING OVER
PORTIONS OF WESTERN NEBRASKA...THERE IS A LOT OF UNCERTAINTY AS TO
WHEN TSTORMS WILL MOVE OVER THOSE AREAS DUE TO A STABLE LOW BOUNDARY
LAYER. KEPT VCTS IN THOSE LOCATIONS DUE TO THE LACK OF CONFIDENCE
ABOUT TSTORM TIMING LATE THIS AFTERNOON AND INTO THIS EVENING.

TSTORMS WILL DISSIPATE LATE TONIGHT...BUT WITH MOIST SOUTHERLY FLOW
A RETURN TO IFR/LIFR CONDITIONS TO EASTERN TERMINALS IS EXPECTED
AGAIN TONIGHT IN LOW CLOUDS AND FOG.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MDT SAT AUG 3 2013

A BROAD UPPER RIDGE CENTERED OVER THE SOUTHERN ROCKIES AND PLAINS
WILL REMAIN NEARLY STATIONARY THROUGH EARLY NEXT WEEK. SUBTROPICAL
MOISTURE COMBINED WITH WEAK UPPER LEVEL DISTURBANCES ROTATING
AROUND THE RIDGE WILL KEEP CHANCES FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST. A FRONT WILL LIE ALONG
THE FRONT RANGE TODAY...WITH THE FOCUS FOR LOCALLY HEAVY RAINFALL
AND POSSIBLE SEVERE THUNDERSTORMS ACROSS THE PLAINS. DRIER AIR
WITH MINIMUM HUMIDITIES NEAR 15 PERCENT WILL REMAIN OVER WESTERN
CARBON COUNTY TODAY. THE FRONT WILL MOVE EAST INTO WESTERN NEBRASKA
SUNDAY...WITH DRIER AIR SPREADING EAST OF THE LARAMIE RANGE. AS A
RESULT...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
MORE ISOLATED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...JAMSKI
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Aug 3, 9:59 AM MDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
959 AM MDT SAT AUG 3 2013

WYZ101-103>105-109>116-041600-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
959 AM MDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND WILL MOVE EAST
ACROSS THE PLAINS THROUGH THE EVENING. DOWN BURST WINDS TO 50
MPH...PENNY SIZED HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL
BE POSSIBLE OUT OF SOME THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DOES NOT LOOK LIKELY THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-117>119-041600-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
959 AM MDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND WILL MOVE EAST
ACROSS THE PLAINS AND INTO THE NEBRASKA PANHANDLE THROUGH THE
EVENING. SOME OF THESE STORMS COULD BECOME SEVERE SOUTH OF A LINE
FROM WHEATLAND TO LUSK...WITH HAIL LARGER THAN
QUARTERS...DAMAGING WINDS TO 60 MPH AND HEAVY RAIN THE MAIN
THREATS. THERE IS THE POSSIBILITY FOR A FEW TORNADOES ALONG AND
EAST OF A LINE FROM CHEYENNE TO WHEATLAND TO LUSK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL
BE POSSIBLE OUT OF SOME THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LOOKS LIKELY THIS AFTERNOON FOR AREAS EAST OF A
LINE FROM CHEYENNE TO WHEATLAND TO DOUGLAS AFTER 1 PM THIS
AFTERNOON. SPOTTER ACTIVATION IS POSSIBLE FOR THE NEBRASKA
PANHANDLE ALONG AND EAST OF A LINE FROM PINE BLUFFS TO SCOTTSBLUFF
TO ALLIANCE AFTER 4 PM THIS AFTERNOON THROUGH THE EARLY EVENING
HOURS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 3, 2:15 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT SAT AUG 3 2013

WYZ116-117-032100-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
215 PM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 300 PM MDT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF VIRGINIA DALE...OR 26 MILES
SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRYSTAL LAKE CAMPGROUND...
  CRYSTAL LAKE RESERVOIR...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 333 AND
350.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4116 10535 4116 10499 4099 10508 4099 10536
      4099 10537
TIME...MOT...LOC 2015Z 200DEG 11KT 4100 10524

HAMMER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Aug 3, 3:02 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Aug 3, 3:30 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Aug 3, 4:00 PM MDTSpecial Weather StatementCYSAlbany60 min
Aug 3, 4:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte48 min
Aug 3, 4:38 PM MDTSpecial Weather StatementCYSAlbany67 min
Aug 3, 4:50 PM MDTSpecial Weather StatementCYS55 min
Aug 3, 4:52 PM MDTSpecial Weather StatementCYSPlatte38 min
Aug 3, 4:58 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
Aug 3, 5:07 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse68 min
Aug 3, 5:20 PM MDTSpecial Weather StatementCYSPlatte40 min
Aug 3, 5:22 PM MDTFlash Flood WarningCYSAlbany, Converse3 hr

Nearby

Special Weather Statements in Wyoming, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.